Hail, Marathon
- When
- August 8, 4:37 PM CST
- Where
- Marathon County, Mosinee
- Measured
- 0.75 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 44.783, -89.700
Scattered thunderstorms developed along a warm front, producing isolated large hail and wind damage. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms developed along a warm front, producing isolated large hail and wind damage. High winds snapped off several large branches and uprooted a large tree in Amherst (Portage co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SUN AUG 8 2004 .SYNOPSIS...LARGE SCALE PATTERN ACRS NOAM WL UNDERGO RETROGRESSION FOLLOWED BY A SIGNIFICANT AMPLIFICATION DURING THE FIRST PART OF THE FCST CYCLE. THE NEW PATTERN...WITH DEEP MEAN TROF POSN OVER THE GREAT LAKES RGN...LOOKS TO BE VERY STABLE AND WL LIKELY PERSIST INTO NEXT WEEKEND. THE BEST CHC OF WIDESPREAD SIG PCPN WL COME EARLY IN THE FCST CYCLE AS BACKING UPR FLOW ALLOWS MORE HUMID AIR TO BRIEFLY SPREAD NE ACRS THE RGN AHEAD OF STG SYSTEM HEADING INTO THE AREA. THEN AS THE MEAN TROF BECOMES LOCKED-IN OVER THE FCST AREA...TEMPS WL DROP WELL BLO NORMAL. COOL CYCLONIC FLOW WITH THE UPR TROF WL MAKE IT DIFFICULT TO RULE OUT PCPN DURING THE REMAINDER OF THE FCST CYCLE. HOWEVER...WITH VERY LIMITED LOW- LEVEL MOISTURE PCPN AMNTS DURING THE PERIOD WOULD BE LGT. .SHORT TERM...TONIGHT AND MONDAY. CONVECTION WILL BE THE MAIN CONCERN IN THE SHORT TERM. THUNDERSTORMS WERE MOVING ACROSS CENTRAL WISCONSIN AT 20Z. THE STORMS WERE JUST NORTH OF A WARM FRONT THAT NCEP SHOWED DRAPED ACROSS WISCONSIN THIS AFTERNOON. THERE APPEARED TO BE ONLY MINOR DIFFERENCES IN TEMP/DEW PT AND WIND DIRECTION ACROSS THE FRONT. ACCORDING TO LAPS THE EXTREME WESTERN PART OF THE FORECAST AREA HAD SBCAPES GREATER THAN 1000 J/KG AND LI VALUES WERE IN THE -2 TO -5 RANGE THERE. DAY ONE SVR WX OUTLOOK HAD SLIGHT CHC THERE TOO. A WELL DEFINED COLD FRONT WAS ACROSS WESTERN MN AND CONVECTION DEVELOPED AHEAD OF IT IN SOUTHERN AND EAST CENTRAL MN. MORE STORMS IN EASTERN ND AND NORTHWEST MN WERE ASSOCIATED WITH A SURFACE LOW IN NORTHWEST MN AND A STRONG CLOSED LOW AT H5 IN EASTERN ND. ETA/NGM/GFS ALL HAVE THE FRONT MOVING INTO WI TONIGHT WITH WIDESPREAD QPF. MOS NUMBERS ALL POINT TO LIKELY OR HIGHER POPS ACROSS THE CWA TONIGHT SO I WENT WITH LIKELY POPS FOR THE WHOLE CWA. HAVE GONE WITH HIGHER POPS IN THE NORTH FOR MONDAY...CLOSER TO THE SURFACE LOW AND VORT MAX AS THEY MOVE EAST TO LS/UPPER MI...AND CHC POPS FOR THE REST OF THE AREA. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. CONTD CHC OF SHOWERS THROUGH WED AS TWO FAIRLY SHARP SHRTWVS WORK THROUGH THE MEAN TROF POSN. MAX TEMPS TUE TRICKY. THE ETA/MET GUID TEMPS LOOKED TOO COOL. WENT CLOSER TO THE MAV GUID NUMBERS. PCPN CHCS DURING THE REST OF THE FCST CYCLE WL COME AS SHRTWVS CONT TO ROTATE THROUGH THE MEAN UPR TROF ACROSS THE AREA. TIMING VERY DIFFICULT TO ESTIMATE THIS FAR OUT...SO OPTED TO KEEP PCPN OUT OF THE FCST UNTIL WE CAN DO MORE THAN BROADBRUSH LOW CHC POPS ACRS NUMEROUS FCST PERIODS. THE 12Z GFS DUG A DEEP UPR LOW SSEWD ACRS THE AREA FRI. ALTHOUGH THAT WL BE POSSIBLE...IT SEEMED A BIT OVERDONE. STUCK WITH PREV FCST WHICH DID NOT HAVE ANY PCPN IN LATER PERIODS. IF LATER RUNS CONT TO BRING SUCH A STG SYSTEM ACRS THE RGN THEN CHC OF PCPN WL NEED TO BE ADDED FOR THE END OF THE WK. TEMPS WL CONT BLO NORMAL...THOUGH WL LIKELY REBOUND A BIT TOWARD THE END OF THE WK. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/MG WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN AUG 8 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1200 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM APPROACHING FROM THE NORTHERN PLAINS TODAY WILL CONTINUE TO SPREAD SHOWERS AND ISOLATED THUNDERSTORMS INTO THE REGION. AS THE LOW PRESSURE SYSTEM TRACKS OVER LAKE SUPERIOR TONIGHT...A COLD FRONT WILL MOVE INTO WISCONSIN. THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON INTO TONIGHT...MAINLY WEST OF LINE FROM LAND O LAKES TO CRANDON TO WAUTOMA. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF MORE THUNDERSTORMS ALONG THE COLD FRONT ON MONDAY. THE FRONT IS EXPECTED TO EXIT EASTERN WISCONSIN IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. MG WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419355, 5419356, 5419357.